alexa Ertapenem-induced Neuropsychiatric Symptoms in an Elderly Patient with Chronic Kidney Disease Resulting to a Prescribing Cascade

OMICS International organises 3000+ Global Conferenceseries Events every year across USA, Europe & Asia with support from 1000 more scientific societies and Publishes 700+ Open Access Journals which contains over 50000 eminent personalities, reputed scientists as editorial board members.

Ertapenem-induced Neuropsychiatric Symptoms in an Elderly Patient with Chronic Kidney Disease Resulting to a Prescribing Cascade

A major but rare side-effect of carbapenems is neurotoxicity. It can range from seizures to non-seizure toxicity (agitation, hallucination, delirium, etc.) It is estimated that carbapenem-induced seizure is most with imipenem-cilastin (3-33%) , but the remaining (doripenem, meropenem, ertapenem) have a prevalence of less than 1%. Seizure as an adverse drug reaction is highly documented. On the other-hand, non-seizure toxicity (hallucinations, agitation) has limited information. There is no established prevalence rate due to a small population of patients documented from post-marketing surveillance. However, generalized altered mental status due to ertapenem has a prevalence of 3.1 to 5.3% . A prescribing cascade refers to the situation when a new medicine is prescribed to 'treat' an adverse reaction to another drug due to the belief that a new medical condition requiring treatment has developed . Prescribing cascade can result to adverse outcomes. It is possible that the second drug will increase the severity of the adverse reaction to the first drug or when the second drug places the patient at risk of additional adverse drug reactions.

 

Citation: Ribo FZ, Ribo AA (2014) Ertapenem-Induced Neuropsychiatric Symptoms in an Elderly Patient with Chronic Kidney Disease Resulting to a Prescribing Cascade . J Pharmacovigil 2:152

 
  • Share this page
  • Facebook
  • Twitter
  • LinkedIn
  • Google+
  • Pinterest
  • Blogger
 
adwords